Skip to content
Life after RAI
avatar
stephNC41 posted:
I was diagnosed with Graves disease in October 2011 after finding out I had hyperthyroidism. I had RAI in November and by the end of December I was HYPO. I have been taking levothyroxine sodium 112 mcg (generic Synthroid) since the end of December.

My HYPER symptoms have improved since last summer, but was wondering if anyone else has had the same issues I am currently having after RAI and taking medication for HYPO.

I have noticed that I am losing more hair in the shower and daily, I am more irritable, and having some memory loss. I have been back to the doctor a few times for lab work since RAI and go back again in August.
Reply
 
avatar
DOGDANCING_TCOS responded:
Fellow Gravers here RAI 2008. Welcome to the board glad you found us.

You are still new to the after effects, I found that it was a full year before my body recovered found its rhythm. You went Hypo really fast and that is a huge swing.

You don't have a follow up till August? That is 5 months! Is an endocrinologist treating you or am MD?
 
avatar
stephNC41 replied to DOGDANCING_TCOS's response:
Yes, I have an endocrinologist. I have had lab work pretty frequently, last time being February. I think he said August unless I noticed anything and I've been paying more attention since then. He now wants me to come in for more lab work.

It's good to know it will likely level out. The irritability, hair loss, and foggy memory (especially the irritablity) are concerning. I've read that the hair loss is temporary, I sure do hope so.

Thank you for your encouragement. I am glad I found this discussion board to identify with others.
 
avatar
DOGDANCING_TCOS replied to stephNC41's response:
You: The irritability, hair loss, and foggy memory (especially the irritablity) are concerning


Yes they sure are. While man can fake the thyroid hormone pretty good its still not 100% replacement, so you will likely feel off a tad until your body/brain resets its "what is normal for me o'meter".


What you can do to help in the mean time is try these sugestions:

Watch your iodine intake - iodine is filtered through the thyroid, if your gland is still dying/functioning then the processing of the iodine "pings" it and forces it to work. Read labels its in everything. Reduce the levels for a week and see if you feel better.
Stress reduce - you just went through a major medical procedure, your body is still adjusting, you deserve to back off the stress load and allow yourself to recover. Get enough sleep to will help.
Be strict about taking your med on an empty stomach, or two hours after you have eaten, that is very important for optimal absorption.
Eat right, not fast food, processed junk etc, eating well will help also.
Cut out the caffine - your nerves are already wired as it is, give them a break.
Carry a small note pad and jot down important stuff so you don't have to worry about your foggy brain forgetting stuff right now.
Irritability...oh thats easy to deal with...carry a stick and if you feel like hitting someone do it...(oh wait that is what I wanted to do LOL) That one is hard to deal with...I resorted to telling a co-worker who was stomping on the "you're pissing me off button" with both feet this: "listen I just swallowed radiation like I was knocking back a glass of pepsi, I now possess the ability to transform into the hulk, give me some space!"
Find something to hang onto to ride out the mental disturbances. I used several techniques like when I felt the waves of irritability rising I would go hold my hands under cold water and just focus on that.
Breathing helped too. Just sitting down and tuning out the world and breathing.
You will feel like you again, remind yourself of that when you are struggling.
peace be the journey
Paja RAI 2008, after 2 hyperthyoid pregnancies
 
avatar
DOGDANCING_TCOS replied to DOGDANCING_TCOS's response:
reposting with the right spacing in it...stupid program.....

You: The irritability, hair loss, and foggy memory (especially the irritablity) are concerning

Yes they sure are. While man can fake the thyroid hormone pretty good its still not 100% replacement, so you will likely feel off a tad until your body/brain resets its "what is normal for me o'meter".

What you can do to help in the mean time is try these sugestions:

Watch your iodine intake - iodine is filtered through the thyroid, if your gland is still dying/functioning then the processing of the iodine "pings" it and forces it to work. Read labels its in everything. Reduce the levels for a week and see if you feel better.

Stress reduce - you just went through a major medical procedure, your body is still adjusting, you deserve to back off the stress load and allow yourself to recover. Get enough sleep to will help.

Be strict about taking your med on an empty stomach, or two hours after you have eaten, that is very important for optimal absorption.

Eat right, not fast food, processed junk etc, eating well will help also.

Cut out the caffine - your nerves are already wired as it is, give them a break.

Carry a small note pad and jot down important stuff so you don't have to worry about your foggy brain forgetting stuff right now.

Irritability...oh thats easy to deal with...carry a stick and if you feel like hitting someone do it...(oh wait that is what I wanted to do LOL) That one is hard to deal with...I resorted to telling a co-worker who was stomping on the "you're pissing me off button" with both feet this: "listen I just swallowed radiation like I was knocking back a glass of pepsi, I now possess the ability to transform into the hulk, give me some space!"

Find something to hang onto to ride out the mental disturbances. I used several techniques like when I felt the waves of irritability rising I would go hold my hands under cold water and just focus on that.

Breathing helped too. Just sitting down and tuning out the world and breathing.

You will feel like you again, remind yourself of that when you are struggling.

peace be the journey

Paja RAI 2008, after 2 hyperthyoid pregnancies
 
avatar
stephNC41 replied to DOGDANCING_TCOS's response:
"Irritability...oh thats easy to deal with...carry a stick and if you feel like hitting someone do it...(oh wait that is what I wanted to do LOL) That one is hard to deal with...I resorted to telling a co-worker who was stomping on the "you're pissing me off button" with both feet this: "listen I just swallowed radiation like I was knocking back a glass of pepsi, I now possess the ability to transform into the hulk, give me some space!"




HAHAHA! Love it! Thanks for the advice.
 
avatar
stephNC41 replied to stephNC41's response:
I had labwork done this week and my levels came back as 1.37 in the normal range. Guess I just have to wait for my body to adjust to the synthetic hormones.
 
avatar
sgaddp responded:
my 15 year daughter was hyperthyroidism and graves..she lost to 88lbs and her heart raced so bad that she had to be put on beta blockers... she did the RAI and now is hypo... she just started synthroid...She has gained to 101 and no longer on beta blockers....
I just started a group on face book for kids with thyroid issues... it's a suport group to get kids together so they have someone to talk to about what all they have been through...


Spotlight: Member Stories

20 years old; female; college art student; aspiring art therapist. I was diagnosed with Hashimoto's at age 16 after I had a year sans menstruatio...More

Helpful Tips

Hashimoto's Patients Beware: Mood Disorders!
Hello all! I was diagnosed with Hashimoto's four years ago and have been struggling with mood problems ever since. I was diagnosed with ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.